ADVERTISEMENT

This site is intended for non healthcare professionals. For the professional site, please click here

12/13/2002 - Articles

I get dizzy!

By: Robert W. Griffith, MD

Tools:

As many as one in three older people complain that they get dizzy spells. As dizziness leads to an increased likelihood of falling, it's important to try to find the cause, or causes, in each case. A recent study has analyzed the likely factors associated with dizziness in people aged 72 or older.

Over 1,000 elderly people living in a community in Connecticut, USA, completed questionnaires. They were asked the usual questions about age, sex, ethnicity, education, income, as well as whether they had a history of diabetes, heart attack, stroke, cancer, Parkinson's disease, or arthritis. The medications they were taking were recorded, along with alcohol consumption. They then had tests to assess brain function (Mini Mental State Exam or MMSE), and the presence of depression or anxiety. Vision, hearing, blood pressure (sitting and standing) and measures of balance and gait were also tested.

To be counted as having dizziness, participants had to report episodes of feeling dizzy, being unsteady, or having spinning movements, lightheadedness or faintness, present for at least one month. If they had such episodes, they were asked to try and remember what movements or activities they were undertaking that seemed to trigger them. They were also asked to categorize their sensations of dizziness into one of four types: loss of balance, near fainting, spinning or sensations of movement, or other sensations.

Twenty-four percent of the participants reported having dizzy spells for more than one month. The episodes lasted from less than one minute to two hours in the majority of cases. Loss of balance or unsteadiness was the most common sensation (60%), and the most frequent movements triggering the episodes were getting up from a lying down position, turning the head, turning the body, and getting up from sitting. Being upset or anxious was associated with episodes in 30% of cases.

The results were analyzed to demonstrate the possible effects of various factors. They showed that seven "characteristics" were associated with dizzy spells:

  • A tendency to anxiety
  • Symptoms of depression
  • Impaired balance
  • A previous heart attack (myocardial infarction or MI)
  • Postural hypotension (low blood pressure on standing after lying down)
  • Taking five or more medications
  • Impaired hearing

Having more than one of these characteristics increased the frequency of dizzy spells, from 10% in those with none of the seven characteristics, up to almost 70% in those with five or more of the characteristics.

Both the symptoms of depression and taking antidepressant medication were identified as significant characteristics for dizziness. If someone had depression and was taking antidepressant medication, their chances of having dizzy spells reached over 50%. It is obviously important that medication is carefully selected in depressed patients to avoid this potential problem.

One of the main conclusions drawn by the investigators was that, in most patients, dizziness has more than one cause. No single factor or characteristic had an overwhelmingly strong relationship to dizzy spells. This does not mean that a single disease cannot be the prime cause in an individual or a group of people. Being in equilibrium (i.e. not feeling dizzy) depends on a balance between a number of different physiological functions, so that while dizziness might results when one such function is badly damaged, it may also occur when several functions are less severely damaged.

The message from this is really intended for the health care professional. Rather than trying to identify a single disease producing dizzy spells, your physician may be more helpful by identifying and treating possible contributory factors, such as heart and blood vessel diseases, depression, disorders of balance and coordination, low blood pressure on standing up, and - this is the easiest to deal with - excessive medication.

Source

Dizziness among older adults: a possible geriatric syndrome
ME. Tinetti, CS. Williams, TM. Gill, Ann Int Med, 2000, vol. 132, pp. 337--344

Created on: 07/27/2000
Reviewed on: 12/13/2002

Your rating: None Average: 5 (1 vote)
Tools:

Add your comment

  • Allowed HTML tags: <p><b><em> <strong> <cite> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Copy the characters (respecting upper/lower case) from the image.